World-class rock climber reveals the dangers of antianxiety drugs in Death Grip
By Kristin Bjornsen
Xanax, Ativan, Klonopin, Valium. You probably know someone taking one of these antianxiety drugs or have taken them yourself. What you might not know is that these tranquilizing drugs, nicknamed “benzos,” are more addictive than antidepressants, painkillers, and even heroin.
When used regularly for more than a few weeks, they can wreak devastating effects on your health through habituation, tolerance, and withdrawal. Yet doctors still routinely prescribe them long-term to millions of Americans without warning them of the dangers and with little protocol for helping people to taper off safely.
One person who has grappled with those dangers firsthand is world-class rock climber Matt Samet, author of the new memoir Death Grip: A Climber’s Escape from Benzo Madness. While scaling sheer rock faces, Samet summited heights few in the world have reached. At the same time—through doctor-prescribed benzo addiction—he plummeted to nightmarish depths few can imagine. His ascent from these depths, from drug-induced insanity, was the hardest climb of his life.
I sat down with Samet to ask him more about his ordeal, and the things that ultimately allowed him to return to health.
You were given benzos like Klonopin for anxiety and panic attacks. What other conditions do doctors prescribe benzos and benzo-like drugs (such as Ambien) for?
Typically they’re given for panic attacks/anxiety, muscle spasms, seizure disorders, and insomnia. The non-benzos (sleep aids like Ambien, Lunesta, and Sonata, which have similar effects on the brain) are given solely for insomnia.
Why are benzos so addictive? And why is their addictiveness hard to recognize?
Benzos affect neuronal receptor sites for a neurotransmitter called gamma-aminobutyric acid (GABA), which is our brain’s most prolific calming neurotransmitter. It’s how we still or quiet the brain and nervous system. Over time, if you take benzos regularly, these receptors will downregulate (decrease in number) since the benzos have taken over much of the GABA function. This is when problems start to emerge: an increase in anxiety or depression—or other puzzling and troubling neurological symptoms like paresthesia (skin tingling) or tinnitus—that often go away with an increase in dose but then come right back again as you become newly habituated.
Basically, the drug-tolerance symptoms pushing through can mimic some of the conditions for which the pills were originally prescribed, which is what happened to me. All my anxiety issues became much, much worse over time, so the doctors just kept prescribing higher and higher doses. Then you go to taper the pills: until the receptors come back fully online, you might experience strong withdrawal symptoms that mimic a “disease state,” and you might end up being “treated” with further psychiatric drugging. That is what I experienced and it only made me sicker.
In your memoir, you talk about how “climborexia”—the extreme eating disorders common among climbers—fueled your panic attacks. What is the link between nutrition and anxiety?
Well, clearly we all need to eat well for both body and brain health, two arenas I sorely neglected by limiting myself to 600 calories a day while striving to be thin for climbing. Mainly, I think it was a lack of fats that precipitated much of my original depression and anxiety issues. Without the balanced diet that lets your body assemble the precursors for neurotransmitters, brain function goes haywire.
You were on benzos continuously for seven years. What made you decide to get off them, despite the recommendations of doctors and even family members?
I realized that they were making my anxiety problems way worse. At my peak dose, in 2004, I was on 4 mg of Klonopin a day, which meant taking one pill four times a day. As each dose wore off, I’d be plunged into a hell of panic attacks, anxiety, sweating, shaking, hyperventilating—you name it—in a brutal phenomenon called “interdose withdrawal.” I realized I just couldn’t do this anymore—it was insane.
Plus, as a climber, I was used to being self-sufficient: being chained to a bottle of benzos didn’t jibe with that. Some of my climbing partners were even starting to notice. Also, the pills were making me logy, fat, slow, and depressed, none of which are advantageous on the rock!
What were some of your worst withdrawal symptoms?
Agoraphobia was a big one: I could barely leave the house for much of 2005 as I struggled to taper. Then there was sweating, shaking, watery muscles, panic attacks, terror (not anxiety; this was mortal terror), insomnia (sleeping only two to three hours a night), digestive issues, depersonalization and derealization, nightmares, night terrors, fatigue (I could barely walk around the block), inability to concentrate, memory problems … Basically, every rotten thing you could think of, I felt it.
You mention in the book that doctors told you these withdrawal symptoms were just your original anxiety. How did you know that the symptoms were the drugs and not an innate condition that needed medicating?
Well, I was lucky enough to meet a fellow “survivor,” someone who had been through this herself, Alison Kellagher. Our experiences were so similar that it was then that I realized, “Whoa, this isn’t me. It’s the drugs.” Also around that time (early 2006), I started reading more about benzos on the web as well as in books detailing the issues with psychiatry with its many myths, misfires, and the pernicious influence of Big Pharma. It was an awakening.
Another big factor was my realizing, “Wow, even at my most depressed and anxious in the past, I never felt physically sick, and I never felt emotional darkness to this absurd degree. So this has to be something else. Something outside of me.” It turns out it was iatrogenic [illness caused by medical treatment] in origin.
Now, seven years off any psychiatric medicines, do you ever still feel anxiety or have panic attacks?
I don’t have panic attacks, no, and I don’t have what I’d call any sort of pervasive “anxiety” like I once did. I’ve long since changed the bad behaviors that were giving me anxiety sensations. I’ve also accepted that anxiety is a normal, adaptive part of life, and that it’s perfectly OK to feel it and to try to lift the curtain and see what’s driving the feelings. I look at the root causes now instead of the symptoms. I mean, we all feel anxious about something some of the time. Anxiety is driving us toward change in our lives, and we need to listen to it.
How do you quell those feelings of anxiety when they arise?
I hang out and play with my son and/or go for a walk with the dog. But mainly, I just practice good self-care so that they don’t come up in the first place. I make sure I’m getting enough sleep, climbing sufficiently to be happy and get my energy out, spending time with family and friends—the things that make me an integral person.
Most people would think rock climbing and being hundreds of feet of the ground would trigger anxiety and fear. Do you find that to be the case?
No, not at all. I feel the most happy and calm at the cliffs. Sure, there is danger there, and certainly we climbers feel fear. But it’s a logical fear, one with an immediate source—exposure (being high off the ground) and the undeniable force of gravity. As a climber you learn that you have all these tools for dealing with that fear and for keeping yourself safe. Those tools include everything from your equipment to your partner to the repertoire of movements you’ve memorized to your very fingers and toes attaching you to the rock.
Anxiety is the fear of fear, and there’s really no room for that at the rocks. You simply feel fear and what you’re going to do in the face of it: Do you make the next move or not? Are you safely protected or not? Does your partner have you on belay properly?
Anything you would say to other people out there who are on or coming off benzos?
I would say to do your research, because your doctor might not be aware of the issues and might be more receptive to helping you if you show him or her that you’re knowledgeable about the pills and sincere in wanting to find other solutions. I met a lot of resistance while trying to taper off psychiatric meds. In the end I had the best luck with a general practitioner. It’s been my experience that psychiatrists will only put you on more meds when you ask to get off one of them. It’s their dominant paradigm, and it’s unfortunately quite broken.